Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 106, NWS Louisville, KY

May 1, 2002Hardin County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2002, 6:21 PM EDT for Hardin County, Kentucky. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2002, 6:21 PM EDT (22:21 UTC)
Expired
May 1, 2002, 7:05 PM EDT
In force
44 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Hardin County, KY

The radar

The Louisville radar (KLVX), 31 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:35 PM EDTHail 2.75Ft Knox, KY
May 1, 6:40 PM EDTThunderstorm Wind 60 EVine Grove, KYPower lines were downed.
May 1, 6:45 PM EDTHail 2.75Elizabeth Town, KY
May 1, 7:13 PM EDTThunderstorm Wind 70 ERadcliff, KYPower lines were down along Highway 313 near Interstate 65.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 012221
SVRSDF
KYC093-012305-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 705 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF WEST POINT
  TO 11 MILES NORTH OF VERTREES...OR FROM 18 MILES SOUTHWEST OF
  LOUISVILLE TO 35 MILES SOUTHWEST OF LOUISVILLE...MOVING SOUTHEAST
  AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST POINT...VERTREES...MULDRAUGH AROUND 625 PM EDT
  VINE GROVE...RADCLIFF...HOWE VALLEY...FORT KNOX AROUND 630 PM EDT
  STEPHENSBURG...RINEYVILLE...EASTVIEW AROUND 635 PM EDT

THIS IS AN EXTREMELY DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING 
VERY LARGE HAIL AND VERY DAMAGING WINDS 

IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY 
STRUCTURE UNTIL IT HAS PASSED STAY AWAY FROM WINDOWS AND ANY DOWNED 
POWER LINES

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 1, 3:00 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 1 2002

THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA)
AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH
OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE
STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE
CLOSE.

LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST
THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST
ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS
REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE
COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE
WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH
STRONG GUSTY WINDS AND EVEN A FEW TORNADOS.

THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS
IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH
THE DAY THURSDAY.

TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW
DEGREES WITH COLD AIR ADVECTION OVER THE REGION.

A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND
QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY
SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO
THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE.
PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF
LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY.

.SDF...NONE.

JA

In the hours before

Special weather statement, May 1, 3:28 PM EDT, 2 hours 53 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020800-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED MAY 1 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A
MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL
KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN
AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK
OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY.

A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON
WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT.
...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY
THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS
AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL
WILL BE THE PRIMARY THREAT FOR THESE STORMS.

LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME
FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE
WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL
THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND
ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP AND MOVE THROUGH THE AREA.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET
FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.

DENMAN
Special weather statement, May 1, 4:00 PM EDT, 2 hours 21 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020800-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED MAY 1 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A
MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL
KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN
AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK
OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY.

A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON
WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT.
...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY
THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS
AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL
WILL BE THE PRIMARY THREAT FOR THESE STORMS.

LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME
FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE
WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL
THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND
ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP AND MOVE THROUGH THE AREA.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET
FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.

DENMAN
Local storm report, May 1, 5:25 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
525 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    IRELAND                   IN   .75 INCH HAIL
05/01/02   DUBOIS                         REPORTED BY SKYWARN
                                          SPOTTER
Local storm report, May 1, 5:47 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
547 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    BIRDSEYE                  IN   1.00 INCH HAIL
05/01/02   DUBOIS                         REPORTED BY SPOTTER.

0544 PM    DOOLITTLE MILLS           IN   1.00 INCH HAIL
05/01/02   PERRY                          REPORTED BY SPOTTER.

PKW
Local storm report, May 1, 5:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
559 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    HOLLAND                   IN   WIND DAMAGE
05/01/02   DUBOIUS                        REPORTED BY COUNTY
                                          DISPATCH.

PKW
Local storm report, May 1, 6:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
621 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    HOLLAND                   IN   WIND DAMAGE
05/01/02   DUBOIUS                        REPORTED BY COUNTY
                                          DISPATCH.

0557 PM    BEECHWOOD                 IN   1.00 INCH HAIL
05/01/02   CRAWFORD                       REPORTED BY EMS.

0609 PM    PAYNEVILLE                KY   1.75 INCH HAIL
05/01/02   MEADE                          REPORTED BY HAM OPERATOR.

0616 PM    MAUCKPORT                 IN   2.75 INCH HAIL
05/01/02   HARRISON                       REPORTED BY COUNTY
                                          DISPATCH.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:52 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade43 min
May 1, 6:26 PM EDTSevere Thunderstorm WarningLMKBullitt49 min
May 1, 6:45 PM EDTSevere Thunderstorm WarningLMKLarue, Nelson45 min
May 1, 7:02 PM EDTSevere Thunderstorm WarningLMKMarion, Washington43 min
May 1, 7:28 PM EDTTornado WarningLMKMarion32 min
May 1, 7:33 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey42 min
May 1, 7:45 PM EDTSevere Thunderstorm WarningLMKMercer30 min
May 1, 7:49 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.